Back to Ask the Diabetes Team Ask the Diabetes Team

From Cleveland, Ohio, USA:

My son's pump malfunctioned last night in the middle of the night and we don't know exactly how long he was not receiving his insulin. He woke up with a "high" glucose and an episode of vomiting. Being on vacation, we did not have ketostix, but the smell of his breath gave evidence to his high ketones. We immediately bolused him via injection and changed his site. We continued frequent blood sugar checks and started pushing fluids. The vomiting continued for two more episodes and his blood sugar finally started coming down so he stopped vomiting and was able to keep fluids down. We were with extended family, who, of course, had questions. One of the questions was,"Why do high blood sugars and ketones cause vomiting?" I realized that even after dealing with my son's illness for eight years and working as an ICU nurse and treating DKA in patients, I don't know the pathophysiology of this process! My guess is it has something to do with the metabolic changes and the changeover to an acid state in the blood. I really don't know and I can't find the answer anywhere on the net. I appreciate any information and please be as technical as you'd like.


First of all, a big thumbs-up to you for managing this degree of probable DKA in a levelheaded and successful way. But....a big thumbs down for traveling without ketone strips (blood - if you have the correct meter - or urine) or back-up insulin (other than fast acting insulin). I preach that if you have a pump, then there should be some insulin glargine (or other long-acting insulin) available in case of pump malfunction/misbehavior. I presume you travel with your emergency glucagon kit? All these things should be together.

Your question, somewhat surprisingly to me, is not uncommon. Why do those pesky ketones come about and why do they cause vomiting? They come about because with lack of insulin (and thus lack of available glucose in the diabetic), the body metabolism switches to "alternative energy sources" and this means the breakdown of fat! Fat, as you know, is "stored energy." But some of the consequences of fat breakdown include the production of acetone, beta-hydroxy-butyrate, and acetoacetate. Together, these chemicals are called "ketones" and thus leads to "ketosis." Also, fat break down and lack of insulin leads to the accumulation of "fatty acids" and other acids (such as lactic acid) which leads to the "acidosis". The "ketosis" essentially always precedes the "acidosis," but when both do occur, that is "ketoacidosis." And, if diabetes is the underlying cause, that is "Diabetic KetoAcidosis" - or DKA.

Why do ketones cause vomiting? I am unsure of the complete mechanism, but ketones are natural appetite suppressants and thus they diminish hunger and I know lead to nausea. You have probably experienced the situation whereby you were hungry but couldn't take a break from your tasks to get something to eat. Then, a bit of time goes by and you realize that you aren't hungry anymore. Furthermore, often in this stage, the thought of eating anything actually makes you a little sick to the stomach. Welcome to ketosis. In the person without type 1 diabetes, you can break the cycle by eating something with carbohydrates. But the mechanism I described is the basis for such weight loss programs as "starvation diets" and ketosis diets (like Atkins).

You are also correct that once the acidosis is in fuller gear, metabolic derangements occur that then cycle onto themselves: vomiting leads to dehydration, which worsens acidosis, and both lead to more vomiting, which then can lead to decreased level of consciousness, which means trouble!

So, lessened learned for you, your family, and your son. Always have a back-up plan for potential pump failure. DKA can occur extremely rapidly if using an insulin pump - and the pump fails - as you just learned.


Original posting 1 Sep 2009
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.